Minnesota, 2021Damaging Wind in Minnesota, June 8, 2021
June 8, 2021 · NWS MPX · 1 event in 1 county or zone
A few thunderstorms developed during the early evening across eastern Minnesota where a dry boundary layer, combined with ample instability to cause downburst winds. One of these downbursts caused damage in Maple Grove.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms developed during the early evening across eastern Minnesota where a dry boundary layer, combined with ample instability to cause downburst winds. One of these downbursts caused damage in Maple Grove.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 8, 4:27 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 8, 4:27 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
527 PM CDT Tue Jun 8 2021
.UPDATE...For 00Z Aviation discussion below
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 229 PM CDT Tue Jun 8 2021
Cumulus clouds have developed across southern MN south of a remnant
outflow boundary from this morning's convection in northern MN. Most
of the CWA has already exceeded 90 degrees and should top out in the
low to mid 90s this afternoon. As a side note, this marks the 6th day
in a row that MSP has had a high of 90 or greater. A few CAMs
(mainly the HRRR) have been persistent on one or two isolated
showers/thunderstorms forming north of I-94 in MN this evening.
However, rising heights, dry low-level air, and weak wind shear
signal that any convection that does manage to form will be very
short-lived. A slightly better chance for precipitation exists across
our extreme eastern WI counties where marginal 925 mb theta-e
advection should help convection. Otherwise, calm conditions are
expected tonight with lows only dropping into the upper 60s and lower
70s.
With little to no change in airmass expected in the short-term,
Wednesday's weather will be very similar to today's. Highs are
forecast to remain near or above 90 with mid 90s possible in western
MN. The only slight change is that due to the continued southerly
low-level moisture advection, Wednesday will feel a bit muggier. A
few CAMs do develop a couple of thunderstorms across eastern MN late
Wednesday afternoon within a pool of 1500-2500 J/kg MUCAPE. However
much like today, lack of forcing and vertical wind shear should mean
that any convection remains isolated, unorganized, and short-lived.
Thus, the inclusion of greater than slight chance PoPs for our
northeast CWA is not warranted. Wednesday night's lows will again be
similar to Tuesday night's. A weak upper-level impulse sliding
across northern MN late Wednesday night could spawn some showers
across that bleed into northwest MN. However, precip chances for our
northwest CWA appear low due to how far removed the already meager
synoptic-scale forcing should be.
.LONG TERM...(Thursday through Tuesday)
Issued at 229 PM CDT Tue Jun 8 2021
Upper level ridging on Thursday will continue the warm and dry
pattern we have been in over the past several days. A change comes
on Friday as an upper low lifts through the northern plains into
Canada, dragging a weakening front across the forecast area. There
is some question as to whether this frontal passage will offer up
any much needed precipitation. Most members of the GEFS and EPS
continue to show rainfall in the 0.1 to 0.2 inch range, although any
stronger thunderstorms could result in more due to the convective
nature of the precipitation. The big change with this fropa will be
the lower dew points and temperatures. While the temperatures may
only fall back a few degrees, the dew points fall from the 60s back
into the 40s and 50s for the weekend. The western ridge builds again
behind this system with the ridge axis to our west putting us under
northwest flow and knocking temperatures back a bit, mainly into the
80s. We will also be drier with dew points in the upper 40s to mid
50s which will allow overnight lows to fall back into the upper 50s
to mid 60s making for much better sleeping weather. Unfortunately,
outside of Friday, the forecast looks pretty dry well into next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 527 PM CDT Tue Jun 8 2021
Continued VFR conditions this TAF period, with few-scattered high
clouds and a few cumulus clouds during the daytime hours. There will
be a few isolated showers/storms near KSTC/KRNH/KEAU this evening,
but the possibility of impacting those sites is too low to warrant a
mention in the TAF. East/southeast winds tonight become more
south/southeast for Wednesday. Speeds will be under 10 knots with the
exception of KAXN, where daytime gusts to 20 knots are possible on
Wednesday.
KMSP...
Some isolated showers are possible just north/east of the site this
evening, but not expected to impact KMSP.
/OUTLOOK FOR KMSP/
Thu...VFR. Wind S 5-10 kts.
Fri...VFR. Chc TSRA/MVFR. Wind S 10 kts becoming W.
Sat...VFR. Wind NW 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT Thursday for Anoka-Carver-Dakota-
Hennepin-Ramsey-Scott-Washington.
WI...None.
&&
SHORT TERM...CTG
LONG TERM...CEO
AVIATION...LSHazardous weather outlook, Jun 8, 6:27 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
727 PM CDT Tue Jun 8 2021
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
100030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
727 PM CDT Tue Jun 8 2021
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Isolated thunderstorms are possible this evening, mainly north of
the Interstate 94 corridor. These storms could produce wind gusts
to 40 mph and pea-sized hail.
A Heat Advisory remains in place for the Twin Cities metro.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The prolonged period of hot weather will continue through
Thursday. High temperatures will remain in the low to mid 90s
with early morning lows in the upper 60s to mid 70s. A Heat
Advisory remains in place through Thursday for the Twin Cities
metro.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Jun 8, 6:51 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
751 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 6 E RICE LAKE 45.51N 91.62W
06/08/2021 M0.25 INCH BARRON WI TRAINED SPOTTER
&&
TDHThunderstorm Wind, Hennepin
- When
- June 8, 7:16 PM CST
- Where
- Hennepin County, 1.38 mi S of Maple Grove to 1.65 mi S of Maple Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 45.130, -93.480
A large tree and several larger tree limbs were blown down in Maple Grove, between the hospital and Rice Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 8, 20211 death · 1 event
- Drought in South Dakota, June 8 to 30, 2021$12 million · 11 events
- Flash Flooding and Heavy Rain in Mississippi, June 8 to 10, 2021$2.2 million · 6 events
- Drought in Minnesota, June 8 to 30, 2021$704,000 · 4 events
- Tornadoes in Indiana, June 8, 20211 injured · $31,000 · EF1 · 3 events
- Flash Flood and Damaging Winds in Massachusetts, June 8, 2021$84,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in New York, June 8, 2021$76,000 · 61 kt wind · 11 events
- Flash Flooding and Debris Flows in Puerto Rico, June 8 to 10, 2021$14,000 · 46 events
- Damaging Winds in Alabama, June 8, 2021$26,000 · 52 kt wind · 32 events
- Drought in Nebraska, June 8 to 30, 2021$100,000 · 1 event
- Flash Flooding in Pennsylvania, June 8, 2021$77,000 · 4 events
- Flash Flooding in New York, June 8, 2021$59,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953447.